HEALTH officials are investigating two new probable cases of botulism in people who inject drugs.
Both patients are being treated in hospital and are said to be in a serious condition.
One patient is from the Greater Glasgow and Clyde area while the second is from Lanarkshire.
It takes the total number of cases currently in Glasgow hospitals to four. The source of these infections is contaminated heroin, NHS Greater Glasgow and Clyde said in a statement.
NHS Forth Valley is also treating a confirmed case in one of its hospitals.
Dr Catriona Milosevic, NHS Greater Glasgow consultant in public heath medicine, said: “I urge all drug injecting heroin users to be extremely alert and to seek urgent medical attention from accident and emergency if they experience any early symptoms such as blurred or double vision, difficulty in swallowing and speaking and/or inflammation at the injection site.
“It is important for injecting drug users to engage with the wide range of services we offer designed to help them tackle their addictions including help from pharmacies and drug services. However for those who continue to inject it is extremely important that they seek urgent medical help if they show these early symptoms.
“Heroin users should avoid injecting heroin into their muscles. Injecting heroin into a vein or smoking can reduce the risk of botulism, although not using heroin at all is by far the best course of action.”
The health board said Police Scotland was aware of the new cases and inquiries are continuing. Health Protection Scotland is also involved in the investigation of the cases.
Botulism is caused by a toxin produced by the bacterium Clostridium botulinum, which attacks the nervous system.
The organism can be found in soil, dust, and river or sea sediments. The bacteria themselves are not harmful, but they can produce highly poisonous toxins when they are deprived of oxygen.
Symptoms often begin with blurred or double vision and difficulty in swallowing and speaking. There may be inflammation at an injection site in cases associated with intravenous drug use.
If the condition is not treated quickly, the disease can progress to a paralysis that can affect the arms, legs, and eventually the muscles that control breathing.
Treatment will usually involve neutralising the toxins with injections of special antibodies.
Most cases make a full recovery, which can take many months. Death can occur in between 5 per cent and 10 per cent of cases.
SCOTSMAN TABLET AND MOBILE APPS